Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Topeka, KS

May 27, 2021Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this areal flood warning at May 27, 2021, 8:43 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 8:43 AM CDT (13:43 UTC)
Expired
May 27, 2021, 4:48 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS43 KTOP 271343
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
843 AM CDT Thu May 27 2021

KSC111-127-197-271600-
/O.NEW.KTOP.FA.W.0008.210527T1343Z-210527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
843 AM CDT Thu May 27 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northern Lyon County in east central Kansas...
  Northeastern Morris County in east central Kansas...
  Wabaunsee County in east central Kansas...

* Until 1100 AM CDT.

* At 843 AM CDT, trained weather spotters reported ongoing flooding 
  on area streams from earlier thunderstorms. Flooding is ongoing or 
  expected to begin shortly. Between 2 and 3.5 inches of rain have 
  fallen across the warned area.

Some locations that will experience flooding include...
  Alma, Eskridge, Alta Vista, Harveyville, Allen, Admire, Bushong, 
  Volland and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
      3876 9650

$$

53
2 follow-up statements
217 
WGUS43 KTOP 271554
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1054 AM CDT Thu May 27 2021

KSC111-127-197-272200-
/O.EXT.KTOP.FA.W.0008.000000T0000Z-210527T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
1054 AM CDT Thu May 27 2021

The National Weather Service in Topeka has extended the

* Flood Warning for...
  Northern Lyon County in east central Kansas...
  Northeastern Morris County in east central Kansas...
  Wabaunsee County in east central Kansas...

* Until 500 PM CDT Thursday.

* At 1054 AM CDT, local law enforcement reported heavy rain in the 
  warned area due to thunderstorms. Flooding is ongoing in many 
  locations. Between 2 and 3.5 inches of rain have fallen.

Some locations that will experience flooding include...
  Alma, Eskridge, Alta Vista, Harveyville, Allen, Admire, Bushong, 
  Volland and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
      3876 9650

$$

53
397 
WGUS83 KTOP 272148
FLSTOP

Flood Statement
National Weather Service Topeka KS
448 PM CDT Thu May 27 2021

KSC111-127-197-272158-
/O.CAN.KTOP.FA.W.0008.000000T0000Z-210527T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
448 PM CDT Thu May 27 2021

...FLOOD WARNING IS CANCELLED FOR NORTHERN LYON, NORTHEASTERN MORRIS 
AND WABAUNSEE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
      3876 9650

$$

BD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 5:35 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 27, 5:35 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
535 AM CDT Thu May 27 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 304 AM CDT Thu May 27 2021

Short term models and CAMs have been struggling with the
convection, but recent radar trends suggest we are finally seeing
a more organized MCS developing across north central KS. 07Z
surface obs show a relatively moist airmass still over east
central KS while the latest 850MB profiler data shows the low
level jet beginning to veer more to the south-southwest with
decent speed convergence into east central KS. The continued
advection of warm moist air should be enough for storms to
continue into eastern parts of the forecast area through the mid
morning hours. At this time, I would anticipate the track of these
storms to be south of the latest HRRR depiction along the better
theta-e gradient into east central KS. The main uncertainty in the
short term forecast is whether storms continue through the
morning pushing an outflow through much of the CWA or is there a
break in precip allowing the airmass to recover as a more synoptic
cold front pushes through this afternoon. Unfortunately
confidence in the models is poor given the recent history. But
they still show some redevelopment in the afternoon along the
front. With the surface low analyzed over western KS at 07Z, think
there is still some potential for moisture and instability to
advect ahead of the frontal boundary and causing some
destabilization over east central KS for this afternoon. Because
of this the forecast still has some likely POPs but have backed
off on the categorical wording due to the uncertainty in the
models. Instability looks to be good for severe storms, but
forecast hodographs remain messy through the afternoon with large
inflection in mid levels. This would imply storms would struggle
to remain discrete and multicellular evolutions are more likely.
Have continued with highs in the lower 80s across east central KS
as southerly winds continue to advect warmer air into the area.
Areas near the NEB state line may see some cold air advection by
the early afternoon limiting highs to the middle and upper 70s. By
this evening, the front is forecast to have pushed through much
if not all of the forecast area. This should bring an end to
precip chances as drier air moves in as the better dynamics pass
to the east. Models are showing some high RH values moving in
behind the front indicative of stratus. So have increased cloud
cover for tonight and think this may keep lows from falling to far
into the 40s.

Quiet weather is expected for Friday and Saturday with relatively
dry air over the area thanks to a surface ridge. Also models develop
some shortwave ridging. However by Sunday and through the first half
of next week, the consensus is for another slow moving upper trough
setting up to the west of the forecast area. There are differences
in the timing of shortwave energy moving through the central
plains. So the forecast broad brushes POPs from Sunday through
Wednesday. With the upper trough expected to setup somewhere over the
central plains for much of next week, mid level heights remain
relatively low limiting chances for strong warm air advection. So
the blend of models keeps temps below normal with highs generally
around 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday)
Issued at 535 AM CDT Thu May 27 2021

Timing TS this morning is a blend of extrapolating the latest
radar and the CAMs. Still looks like storms may clear out for some
recovery of the atmosphere. Surface obs still show the synoptic
front just entering northwest KS now. This boundary may be near
the terminals as storms develop early in the afternoon. At this
time CAMs appear to be more scattered in coverage with the
redevelopment so may stick with the VCTS for now. There has been a
consistent signal for some MVFR CIGS moving south overnight. So
will go ahead and introduce the lower clouds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ008>011-
020>023-034>037.

Flash Flood Watch until 10 AM CDT this morning for KSZ012-024-
026-038>040-055-056.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 27, 3:41 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu May 27 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-280845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu May 27 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

This morning's thunderstorms could still produce locally damaging
winds and very heavy rainfall. Severe thunderstorm and flash flood
watches remain in effect. These storms are expected to exit to the
east of the area by mid morning.

Additional thunderstorms are forecast to redevelop over parts of
east central Kansas by the early afternoon today. Some of these
storms may be capable of producing large hail, damaging winds and
very heavy rainfall. Areas south of a line from Council Grove to
Topeka stand the better chance of seeing severe weather this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon across east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 27, 5:41 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
541 AM CDT Thu May 27 2021

KSZ054-055-058-271115-
Coffey-Lyon-Osage-
541 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND CENTRAL LYON COUNTIES UNTIL 615 AM CDT...

At 540 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Admire to near Emporia.
Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Melvern, Hartford, Neosho Rapids,
Reading, Admire, Olivet, Beto Junction and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 157.
 Kansas Turnpike between mile markers 121 and 147.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3862 9555 3825 9584 3835 9635 3866 9608
TIME...MOT...LOC 1040Z 284DEG 41KT 3863 9603 3840 9622

Reese
Special weather statement, May 27, 6:23 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
623 AM CDT Thu May 27 2021

KSZ055-056-058-059-271200-
Coffey-Franklin-Osage-Anderson-
623 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHERN
ANDERSON...SOUTHEASTERN OSAGE AND NORTHERN COFFEY COUNTIES UNTIL 700
AM CDT...

At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quenemo to 3 miles north of John Redmond
Reservoir. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garnett, Waverly, Richmond, Williamsburg, Melvern, Greeley,
Princeton, Lane, Olivet, Beto Junction and Harris.

This includes Interstate 35 between mile markers 151 and 178.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3826 9507 3819 9508 3831 9590 3858 9569
      3853 9506 3826 9506
TIME...MOT...LOC 1122Z 287DEG 36KT 3855 9551 3829 9581

Reese
Special weather statement, May 27, 6:48 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
648 AM CDT Thu May 27 2021

KSZ056-271215-
Franklin-
648 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
715 AM CDT...

At 647 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Wellsville to 4 miles south of
Ottawa. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ottawa, Wellsville and Rantoul.

This includes Interstate 35 between mile markers 179 and 198.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Kansas.

LAT...LON 3870 9506 3869 9507 3860 9506 3853 9507
      3856 9546 3874 9533 3874 9506
TIME...MOT...LOC 1147Z 276DEG 41KT 3877 9510 3855 9527

Reese
Local storm report, May 27, 7:15 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      2 W WHITE CITY          38.80N 96.78W
05/27/2021                   MORRIS             KS   BROADCAST MEDIA

            SKIDDY ROAD AT G ROAD WAS FLOODED.

&&

BAERG
Local storm report, May 27, 8:07 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
05/27/2021  M1.35 INCH       MARSHALL           KS   TRAINED SPOTTER

            OVERNIGHT TOTAL.

&&

DR
Local storm report, May 27, 8:42 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     EMPORIA                 38.40N 96.18W
05/27/2021                   LYON               KS   BROADCAST MEDIA

            SHED BLOWN DOWN TIME ESTIMATED.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementTOPDickinson39 min
May 26, 7:39 PM CDTSpecial Weather StatementTOPClay, Ottawa, Riley66 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 27, 12:18 AM CDTTornado WarningTOPDickinson, Morris13 min
May 27, 12:37 AM CDTSpecial Weather StatementTOPMorris53 min
May 27, 12:42 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningTOPMorris46 min
May 27, 12:52 AM CDTAreal Flood AdvisoryTOPDickinson, Morris4 hr
May 27, 12:58 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee47 min
May 27, 1:12 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 1:23 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee67 min
May 27, 1:25 AM CDTSpecial Weather StatementTOPLyon35 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington23 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington49 min
May 27, 1:42 AM CDTSpecial Weather StatementTOPCoffey48 min
May 27, 1:45 AM CDTSpecial Weather StatementTOPOsage45 min
May 27, 2:01 AM CDTSpecial Weather StatementTOPJackson59 min
May 27, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Jefferson57 min
May 27, 2:08 AM CDTSpecial Weather StatementTOPCloud37 min
May 27, 2:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington41 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley51 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPDouglas54 min
May 27, 3:46 AM CDTAreal Flood AdvisoryTOPMarshall, Riley, Washington4 hr
May 27, 4:22 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
May 27, 4:29 AM CDTAreal Flood WarningTOPDickinson, Morris6 hr
May 27, 4:43 AM CDTSpecial Weather StatementTOPWabaunsee32 min
May 27, 5:01 AM CDTAreal Flood AdvisoryTOPGeary, Morris18 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPShawnee34 min
May 27, 5:18 AM CDTFlash Flood WarningTOPGeary, Morris4 hr
May 27, 5:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee29 min
May 27, 5:41 AM CDTSpecial Weather StatementTOPLyon34 min
May 27, 5:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
May 27, 6:14 AM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 27, 6:23 AM CDTSpecial Weather StatementTOPAnderson37 min
May 27, 6:48 AM CDTSpecial Weather StatementTOPFranklin27 min
May 27, 8:59 AM CDTAreal Flood WarningTOPGeary, Morris14 hr
May 27, 10:04 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage9 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPWabaunsee8 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPShawnee7 hr
May 27, 10:59 AM CDTAreal Flood WarningTOPMorris20 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon26 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon32 hr
May 27, 2:54 PM CDTRiver Flood WarningTOPLyon, Osage16 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.